Texas, 2018

Drought in Texas, August 1 to 20, 2018

August 1 to 20, 2018 · NWS BRO · 1 event in 1 county or zone

Above normal temperatures and little to no rainfall continued to maintain high evaporation rates as the pattern of La Canicula, an upper level ridge that suppresses precipitation while keeping or building hot temperatures, dominated the first half of August, followed by a broader ridge that covered much of the Gulf of Mexico and stretched back to Texas for the second half of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Above normal temperatures and little to no rainfall continued to maintain high evaporation rates as the pattern of La Canicula, an upper level ridge that suppresses precipitation while keeping or building hot temperatures, dominated the first half of August, followed by a broader ridge that covered much of the Gulf of Mexico and stretched back to Texas for the second half of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 31, 11:55 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 31, 11:55 PM CST, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1255 AM CDT Wed Aug 1 2018

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite and radar images indicate a weak convective
boundary draped across the CWA late tonight with mid to high level
clouds across portions of the area associated with the debris
clouds from the thunderstorm across northeast Mexico. Ceilings
were near 3700ft at KPIL to near 5000ft at KMFE. The 500mb ridge
across the southwest United States and the 500mb trough across the
east-central United States will bring drier air with increasing
subsidence across south Texas Wednesday. Expect VFR conditions to
prevail across the Rio Grande valley through the rest of tonight
into Wednesday.
&&

.PREV DISCUSSION... /issued 633 PM CDT Tue Jul 31 2018/
DISCUSSION...Updated for latest aviation discussion below.

AVIATION...A weak front is bisecting the NW portion of Deep South
Texas and is expected to remain just north of the Rio Grande
Valley before dissipating or moving back north as a warm front
later Wednesday. Isolated convection is firing either side of the
front but the showers and storms are not showing any signs of
sustainability which results in a low confidence in adding
convection the 00Z TAF package. Flight conditions to remain VFR
tonight with circumnavigable isolated convection expected mainly
north and west of the TAF sites this evening and into the early
nighttime hours. Models do suggest a few showers around sunrise
Wednesday but these too are likely to be isolated and will not be
mentioned in the latest TAFs. Light southeast winds in advance of
the front become light and variable to light northwest overnight
as surface high pressure builds across the weakening frontal
boundary. The ridge pushes east later Wednesday with winds veering
northeast to east and remaining light.

PREV DISCUSSION... /issued 302 PM CDT Tue Jul 31 2018/

SHORT TERM (Tonight through Wednesday Night): Surface obs
indicate that the weak cold front up north has edged down into the
NW corner of Deep South TX. Southeast of this boundary, the
afternoon sea breeze has started pushing steadily west from the
lower TX coastline. As the sea breeze pushes west and merges up
with the old frontal boundary, this should provide enough surface
convergence in order to start firing off some afternoon and early
evening conv over mainly the eastern and and central sections of
the area. So will maintain the conv chcs across the region
throughout the evening hours. Withe the loss of the daytime
heating expect the conv to die off later this evening and tonight.

Drier and more stable air will then move into the region from the
north on Wed and Wed Night shutting down the conv potential. So will
maintain silent 5-10 % pops for these periods. As the atms dries out
and stabilizes, plenty of sunshine tomorrow will likely warm up
temps to near or above short term max temp guidance for Wed.

LONG TERM (Thursday through Tuesday): The long term begins with
continued troughing across the eastern United States. This doesn't
last long because by Friday and especially into the weekend the
trough aloft will begin to degrade as higher pressure begins to
build in from both the west and the east. Upper level winds will
begin to transition from a northerly/easterly flow to a more
easterly/southeasterly flow later in the weekend. At the same
time, an inverted trough begins to develop over the region. This
trough will be the focus for at least some sea breeze convection
beginning Friday and especially this weekend.

Through the long term period, given the upper level pattern (more
favorable for sea breeze activity) can't rule out at least an
isolated shower or two each day. However, the greatest potential
for rainfall will be Friday through Monday as deeper
moisture moves into the region. Toward the end of the cycle, the
trough across the east should become re-established. Once again
the region will be between ridging across the west and troughing
in the east. Continued hot conditions with a slight chance of
diurnally driven showers and storms will result.

MARINE: (Tonight through Wednesday Night)...A light and variable
surface wind regime will likely limit any significant wave growth
throughout the short term period. Fairly benign bay and Gulf
conditions expected through Wed Night. No SCAs expected.

(Thursday through Tuesday): Tranquil marine conditions can be
expected to start this cycle. Eventually, surface high pressure
will become re-established across the Gulf. This will allow for a
easterly/southeasterly fetch to take shape across the Gulf waters.
This may be just enough to bump wave heights from 1 to 2 feet up
to 4 maybe 5 feet as pressure gradient tightens later this weekend
and early next weekend. Toward the end of the cycle, pressure
gradient begins to relax once again, which should bring wave
heights back down to 2 or 3 feet offshore. Convection may be off
and on as an inverted trough develops this weekend. Localized
agitated seas can't be ruled out in the stronger storms that
develop.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/64
Hazardous weather outlook, Jul 31, 3:36 PM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
436 PM CDT Tue Jul 31 2018

TXZ248>257-351-353-012145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
436 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms this evening may produce occasional lightning
strikes, gusty winds and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms are expected beginning
Saturday afternoon mainly east of Highway 281/69C, and Sunday
through Monday in all areas. Primary threats will be occasional
cloud to ground lightning and brief downpours that may cause
nuisance flooding in poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ130-132-135-150-155-170-175-012145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
436 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms are possible over portions of
the Gulf waters as well as the Laguna Madre Friday over the
weekend and Monday. Primary hazards will include occasional cloud
to water lightning and brief downpours reduced visibility and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 8:04 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Brownsville TX
904 PM CDT TUE JUL 31 2018

TXZ250-251-351-010245-
Brooks TX-Coastal Kenedy TX-Inland Kenedy TX-
904 PM CDT TUE JUL 31 2018

...GUSTY WINDS EXPECTED...

At 859 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ricardo, or 8 miles south of Kingsville, moving south at 25 mph.
Outflow ahead of this thunderstorm will produce gusty winds across
portions of Brooks and Kenedy counties.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Falfurrias, Sarita, Kenedy County Wind Farms, La Colonia Park,
Airport Road Addition, Falfurrias Junior High School, Pleasant Park,
Kenedy County Sheriffs Office, Falfurrias Fire Station and Cantu
Addition.

LAT...LON 2726 9773 2728 9765 2724 9763 2723 9751
      2709 9747 2711 9748 2705 9749 2705 9750
      2702 9746 2701 9746 2703 9748 2702 9794
      2701 9841 2726 9834 2726 9799 2721 9797
      2724 9792 2725 9782 2728 9779
TIME...MOT...LOC 0159Z 353DEG 20KT 2739 9791

63

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Zapata

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Severe (D2) Drought maintained its grip on northern Zapata County through the 14th, and expanded slightly into central Zapata County through the 20th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783350.